Exercise high’ not addictive
IN a sense, yes, your body can get used to the endorphins produced by strenuous physical exercise and, yes, you can experience symptoms when the supply of these endorphins is interrupted. Research has shown exercise can play a part in alleviating depression. This is thought to be related to the effect of endorphins and explains the nature of your symptoms when you were no longer exercising. Also, endorphins have a role in pain relief — given you were ill and probably in some degree of discomfort, this would have felt worse because of the lack of your natural analgesics. The good news is that, as far as I’maware, this sort of addiction has never caused any real problems — so no rehab necessary. I ama 72-year-old man, of Chinese origin, a non-smoker and non-drinker diagnosed with diabetes in mid-2000. With Diamicron, strict dietary control and regular physical exercise I have managed to keep my HbA1c levels within 6 to 7 per cent. Recently I developed microalbuminuria and have been commenced on an ACE inhibitor. If my HbA1c readings demonstrated good control, which I believe they did, why did I develop protein in my urine? YOU are quite right when you say that your glycated haemoglobin concentrations (HbA1c) were in a range that represented good control. The HbA1c reflects what your average blood sugar level has been over the two to three months. The target is generally under 7 per cent. Unfortunately, while good control can significantly reduce the risk of developing diabetic complications, it can’t eliminate the risk entirely and, as unfair as it seems, this appears to be the situation in your case. That said, microalbuminuria is indicative of very early kidney damage. You have no way of knowing how much damage was done to your kidneys prior to your diabetes diagnosis and treatment. Hopefully, by maintaining your current good control over your blood sugar levels and the addition of the ACE inhibitor (which has been proven to be kidney-protective) the deterioration of your kidneys can be slowed dramatically, perhaps halted. I ama 48-year-old woman. Over the past six months I developed a red facial rash which has been diagnosed as rosacea. I have been prescribed a low-dose antibiotic, but would rather not take it as I amprone to thrush. Can you suggest any natural remedies? AS far as I amaware there are no natural or herbal products that have been scientifically proven to help in rosacea — but there are measures you can take to help lessen the inflammation and redness. These include avoiding getting overheated — so avoid overdressing, very hot showers or baths, and direct sunlight. Sometimes facial flushing is triggered by spicy foods which should therefore be avoided. Similarly, alcohol can cause the same reaction and if this is the case with you, again avoidance is best. The rosacea will also be made worse by substances that directly irritate the skin, such as harsh soaps and skin washes. While rosacea can often appear like acne, acne cleansers that contain substances such as benzoyl peroxide, salicylic acid or alcohol may actually make the rosacea worse. Linda Calabresi is a GP and editor of
Send your queries to firstname.lastname@example.org
MedicalObserver. I ama 46-year-old woman, fit and healthy. I paddle up to 15km twice a week and complete a strenuous walk every other day. Recently I was ill with a virus for a few days so could not do any physical activity. I became a little depressed although I had completely recovered. Is it possible to become addicted to the high’’ feeling you get after doing physical exercise?